Texas, 2009

Drought in Texas, April 1 to 30, 2009

April 1 to 30, 2009 · NWS SJT · 18 events in 18 counties and zones

S. Drought Monitor, the severity of the drought ranged from moderate to severe across much of West Central Texas.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

According to the U.S. Drought Monitor, the severity of the drought ranged from moderate to severe across much of West Central Texas. About seventy five percent of the dry land wheat crop failed. Many ranchers continued to supplement feed for their livestock. Many tanks have dried up. But there was some improvement in the drought across the southern portions of West Central Texas because of beneficial rainfall. For this reason, the following counties were removed from the drought: Sleicher, Crockett, Menard, McCulloch, San Saba and Concho. For the month of April, Abilene received 1.07 inches, San Angelo received 4.61 inches, and Junction received 5.09 inches to help bring a little relief but not enough to break the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 31, 10:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1128 PM CDT TUE MAR 31 2009

.DISCUSSION...
READ 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE OVER THE NEXT 24 HOURS. THE
MODELS HAVE A 40 TO 45 KNOTS JET DEVELOPING NEAR 09Z BUT AM NOT
REALLY CONFIDENT ABOUT THIS..BUT STILL KEPT WS AT KABI. A SURFACE
LOW WILL BRING GUSTY SOUTH TO SOUTHWEST WINDS LATER THIS MORNING
AND AFTERNOON HOURS. WINDS WILL WEAKEN SLIGHTLY AFTER SUNSET BUT
STILL WILL REMAIN AT 15 TO 20 MPH WITH HIGHER GUSTS...EXCEPT
ACROSS THE SOUTHERN TERMINALS OF KJCT AND KSOA. A COLD FRONT IS
EXPECTED TO APPROACH THE BIG COUNTRY AROUND 06Z/02...JUST AT THE
END OF THIS TAF PACKAGE TIME FRAME.

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT TUE MAR 31 2009/

DISCUSSION...

READ 00Z AVIATION DISCUSSION BELOW.

AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE OVER THE NEXT 24 HOURS. THERE
ARE SOME HIGH CLOUDS ASSOCIATED WITH A JET THAT WILL MOVE INTO THE
SOUTHERN PORTIONS OF WEST CENTRAL TEXAS LATER TONIGHT AND TOMORROW.
A 40-45 KT LLJ WILL DEVELOP AFTER MIDNIGHT AND HAVE INCLUDED WS IN
THE TAF PACKAGE...BUT WILL ONLY AFFECT FOR KSJT AND KABI. A
DEEPENING SURFACE LOW ACROSS THE PANHANDLE WILL BRING STRONG SOUTH
TO SOUTHWEST WINDS WEDNESDAY LATE MORNING AND AFTERNOON. A COLD
FRONT WILL PUSH SOUTH ACROSS THE REGION TOMORROW NIGHT..BUT THE
TIMING OF FRONTAL PASSAGE IS BEYOND THE TIME FRAME OF THIS TAF
PACKAGE.

PREV DISCUSSION... /ISSUED 332 PM CDT TUE MAR 31 2009/

SHORT TERM...
WINDS AND FIRE WEATHER WILL BE THE MAIN CONCERNS ON WEDNESDAY.

LIGHT AND VARIABLE WINDS THIS EVENING WILL BECOME SOUTHERLY AND
INCREASE AFTER MIDNIGHT TONIGHT...ESPECIALLY UP IN THE BIG
COUNTRY AND HENCE OVERNIGHT LOWS WILL BE MILDER IN THAT REGION
TONIGHT THAN THEY WERE LAST NIGHT.

THE NEXT IN A SERIES OF SHORTWAVE IMPULSES WAS LOCATED OVER WA/OR
THIS AFTERNOON. THE SYSTEM WILL DIVE SOUTHEAST INTO THE GREAT
BASIN/CNTRL ROCKIES BY LATE TNGT/EARLY WED. THE SURFACE RESPONSE
WILL DEVELOP FAIRLY QUICKLY OVER SE CO AND THEN MOVE SOUTHEAST
INTO WRN OK BY WED EVEN. THE PRES GRADIENT WILL TIGHTEN OVER WEST
CENTRAL TX AND WILL LEAD TO ANOTHER DAY OF STRONG SRLY WINDS FOR
WEDNESDAY. MET/MAV GUIDANCE SUGGESTS THAT THE BIG COUNTRY MAY
EVEN SEE WIND ADVISORY CRITERIA WINDS...WITH LIGHTER WINDS TO THE
SOUTH OF THERE. THIS WILL ALSO PRESENT SOME FIRE WEATHER CONCERNS
WHICH WILL BE LAID OUT BELOW. WITH GOOD LOW LVL MIXING AND AN
850MB THERMAL RIDGE NOSING NORTH INTO WEST CENTRAL TX...HIGHS
SHOULD RETURN TO THE 80S.

LACY

LONG TERM...
UPPER LOW CLOSES OFF AS IT MOVES ALONG THE RED RIVER VALLEY
WEDNESDAY NIGHT AND THURSDAY MORNING. 12Z GFS MODEL UPPER LOW IS
FARTHER NORTH THAN YESTERDAYS...WHICH WENT THROUGH THE BIG
COUNTRY. 12Z NAM MODEL FARTHER NORTH...ACROSS SOUTHERN AND
CENTRAL OKLAHOMA. THIS DECREASES THE ALREADY MINIMAL RAIN
CHANCES...WITH THE AREA BEING DRY SLOTTED. I DID KEEP A 10 TO 20
PERCENT CHANCE ALONG AND NORTH OF I-20 HOWEVER...FOR UNCERTAINTY
IN THE PATH OF THE UPPER LOW. STRONG WINDS WILL BE THE MAIN
AFFECT...AS THE SURFACE LOW ALSO MOVES SE ALONG THE RED RIVER
VALLEY. WINDS SHIFT NORTHWEST AFTER MIDNIGHT WEDNESDAY NIGHT WITH
COLD FRONTAL PASSAGE. IT WILL BE WINDY...ESPECIALLY ACROSS THE
BIG COUNTRY...CONCHO VALLEY... AND HEARTLAND INTO MID/LATE
AFTERNOON THURSDAY.

SIMILAR SCENARIO FOR THE WEEKEND. ANOTHER UPPER LOW PASSES NORTH
OF THE REGION...DRY SLOTTING WEST CENTRAL TEXAS. WINDS PICK UP ON
FRIDAY...AS LEE TROUGH DEVELOPS IN THE PANHANDLE...WITH SURFACE
LOW MOVING ACROSS KANSAS SATURDAY. GOOD PRESSURE GRADIENT BRINGS
WINDY CONDITIONS TO THE NORTHERN HALF OF THE CWA ON FRIDAY INTO
SATURDAY. HIGH PRESSURE BUILDING IN BEHIND A COLD FRONT EARLY
MONDAY...KEEPS LOW LEVEL MOISTURE WELL PUSHED OFF IN THE GULF OF
MEXICO.

ANOTHER UPPER SYSTEM PASSES NORTH OF THE REGION TUESDAY. SIMILAR
SETUP. EFFECTS ARE THE SAME...WIND...BUT NO RAINFALL.

FIRE WEATHER...

NEAR CRITICAL TO CRITICAL FIRE DANGER CONDITIONS ARE EXPECTED TO
REDEVELOP ON WEDNESDAY ACROSS MUCH OF WEST CENTRAL TX. STRONG
SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AS LOW PRESSURE
STRENGTHENS OVER THE CENTRAL/SOUTHERN PLAINS. AFTERNOON RH VALUES
ALONG AND WEST OF THE HIGHWAY 277 CORRIDOR ARE EXPECTED TO DROP
INTO THE TEENS TO NEAR 20 PERCENT AS WELL. RETURNING LOW LEVEL
MOISTURE MAY KEEP THE NW HILL COUNTRY AND HEARTLAND FROM REACHING
CRITICAL LEVELS. A FIRE WEATHER WATCH WILL REMAIN IN EFFECT FOR
THE WHOLE AREA WEDNESDAY AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED TO OCCUR OVER A
GOOD PORTION OF WEST CENTRAL TX ON THURSDAY. A STRONG COLD FRONT
WILL MOVE THROUGH THE AREA EARLY THURSDAY...WITH STRONG NORTHWEST
WINDS BEHIND IT. RELATIVE HUMIDITIES FROM THE CONCHO VALLEY AND
HEARTLAND SOUTHWARD ARE EXPECTED TO DROP INTO THE TEENS ALONG
WITH THIS STRONG WIND. A FIRE WEATHER WATCH WILL LIKELY BE NEEDED
FOR THURSDAY AS WELL FROM THE CONCHO VALLEY AND HEARTLAND
SOUTHWARD.

ELEVATED TO NEAR CRITICAL CONDITIONS CAN BE EXPECTED OVER A GOOD
PORTION OF WEST CENTRAL TX FRIDAY AND SATURDAY AS YET ANOTHER
STORM SYSTEM MOVES INTO THE CENTRAL PLAINS.

FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN AT LEAST AT
ELEVATED LEVELS FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT
WEEK AS A FAIRLY ACTIVE...BUT DRY...EARLY SPRING PATTERN
CONTINUES.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 49  83  53  64  43 /   0   0  10  10   0
SAN ANGELO 	 47  86  53  72  41 /   0   0  10   0   0
JUNCTION 	 44  84  55  75  39 /   0   0  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN
SABA...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: BROWN...COKE...COLEMAN...
CONCHO...CROCKETT...IRION...KIMBLE...MASON...MCCULLOCH...
MENARD...RUNNELS...SAN SABA...SCHLEICHER...STERLING...SUTTON...
TOM GREEN.

&&

99/99/28
Hazardous weather outlook, Mar 31, 2:20 PM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT TUE MAR 31 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
320 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AFTERNOON AND THURSDAY
FOR WEST CENTRAL TX DUE TO EXPECTED CRITICAL FIRE WEATHER CONDITIONS.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
FRIDAY AND SATURDAY AS ANOTHER STORM SYSTEM MOVES THROUGH THE
PLAINS.

FIRE DANGER CONDITIONS ARE EXPECTED TO REMAIN AT LEAST ELEVATED
EARLY NEXT WEEK AS AN ACTIVE...BUT DRY...EARLY SPRING PATTERN
CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, Callahan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Drought, Coleman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Coke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Fisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Drought, Haskell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Drought, Irion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Jones

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Drought, Throckmorton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Drought, Nolan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Drought, Sterling

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Drought, Sutton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Runnels

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Drought, Mason

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, Taylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Drought, Kimble

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Tom Green

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Drought, Shackelford

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168293, 168294, 168295, 168298, 168299, 168300, 168303, 168304, 168307, 168308, 168309, 168313, 168314, 168315, 168316, 168317, 168318, 168319.